Allopurinol Induced Stevens – Johnson Syndrome: A Rare Case Report

  • N S Neki Government Medical College/GND Hospital, Amritsar (India)-143001
  • Jasbir Kumar Government Medical College/GND Hospital, Amritsar (India)-143001
  • Ankur Jain Government Medical College/GND Hospital, Amritsar (India)-143001
  • Rohit Bajaj Government Medical College/GND Hospital, Amritsar (India)-143001
  • Mohit Manav Government Medical College/GND Hospital, Amritsar (India)-143001
  • Harsh Kumar Government Medical College/GND Hospital, Amritsar (India)-143001
  • Vishwanath Chavan Government Medical College/GND Hospital, Amritsar (India)-143001
Keywords: Stevens-Johnson Syndrome (SJS),, Allopurinol,, Adverse Drug Reaction

Abstract

Adverse drug reactions occur in about 3-5% of all hospital admissions and are associated with increased morbidity and mortality. Drug induced allergic reactions are categorised as IgE mediated and non IgE-mediated hypersensitivity reactions. These reactions vary from mild rashes to severe life threatening reactions like Stevens Johnson syndrome (SJS). SJS is a rare but potentially fatal adverse drug reaction. It can be associated with infection or combination of infection and adverse drug reactions. A case of 50 year old male normotensive, non diabetic, non alcoholic suffering from gouty arthritis is reported here. Diagnosis of SJS was made on history and clinical examination and the patient was successfully treated with parenteral antibiotics, antihistamines, corticosteroids and IV fluids.

Author Biographies

N S Neki, Government Medical College/GND Hospital, Amritsar (India)-143001

Professor, Junior Residents, Department of Medicine

Jasbir Kumar, Government Medical College/GND Hospital, Amritsar (India)-143001

Associate Professor, Department of Medicine

Ankur Jain, Government Medical College/GND Hospital, Amritsar (India)-143001

Associate Professor, Junior Residents, Department of Medicine

Rohit Bajaj, Government Medical College/GND Hospital, Amritsar (India)-143001

Junior Residents, Department of Medicine

Mohit Manav, Government Medical College/GND Hospital, Amritsar (India)-143001

Junior Residents, Department of Medicine

Harsh Kumar, Government Medical College/GND Hospital, Amritsar (India)-143001

Junior Residents, Department of Medicine

Vishwanath Chavan, Government Medical College/GND Hospital, Amritsar (India)-143001

Junior Residents, Department of Medicine

Published
2016-03-30